What are the symptoms of statin myopathy?


Quick Answer

Symptoms of statin-induced myopathy include muscle pain, which may take the form of soreness, weakness or tiredness in the muscles, says Mayo Clinic. Myopathy is a condition in which the muscles become inflamed or do not function normally, states WebMD.

Continue Reading
What are the symptoms of statin myopathy?
Credit: Universal Images Group Editorial Universal Images Group Getty Images

Full Answer

The most common side effect of taking statins is muscle pain, which can range from mild discomfort to pain so severe that it interferes with daily activities, including walking or climbing stairs, says Mayo Clinic. Most patients taking statins to reduce cholesterol levels need to take the drugs for the rest of their lives. The benefits of taking statins include lowered risk of heart attack and stroke.

In addition to affecting the muscles, statins can cause liver damage, digestive problems, rashes, increased blood sugar or Type 2 diabetes, and neurological side effects, according to Mayo Clinic. In order to stop taking statins, patients need to maintain normal cholesterol levels through diet and exercise, which can be hard to do when managing muscle-related side effects.

In rare cases, statins can result in a life-threatening form of myopathy called rhabdomyolysis, which may cause severe muscle pain, liver damage, kidney failure and death, states Mayo Clinic. This condition can occur when a patient takes statins in combination with certain drugs or when a patient takes high doses of statins.

Learn more about Conditions & Diseases

Related Questions